Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 338, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 23, 2004, 8:18 AM CDT for Caldwell County, Gonzales County, Guadalupe County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2004, 8:18 AM CDT (13:18 UTC)
- Expired
- Oct 23, 2004, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties Caldwell County, TX, Gonzales County, TX, Guadalupe County, TX
The radar
The Austin/San Antonio radar (KEWX), 28 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 1.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 231321
FFWSAT
TXC055-177-187-231615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
818 AM CDT SAT OCT 23 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
CALDWELL
GUADALUPE
GONZALES
* UNTIL 1115 AM CDT
* AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AREAS OF RAIN...HEAVY AT TIMES...FROM SHOWERS AND THUNDERSTORMS
OVER PARTS OF CALDWELL...GUADALUPE...AND GONZALES COUNTIES.
MOVEMENT WAS EAST AT 25 MPH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF CALDWELL...
GUADALUPE...AND GONZALES COUNTIES FOR THE NEXT 1 TO 2 HOURS.
RAINFALL AMOUNTS OF 1 TO 3 INCHES IS LIKELY.
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.
LAT...LON 2958 9721 2939 9724 2913 9761 2938 9786
2939 9812 2948 9812 2951 9819 2958 9826
2956 9828 2959 9832 2968 9809 3007 9766
2965 9715
$$2 follow-up statements
000
WGUS74 KEWX 231622
FFSSAT
TXC055-187-231635-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 AM CDT SAT OCT 23 2004
...THE FLASH FLOOD WARNING FOR GUADALUPE AND CALDWELL COUNTIES
EXPIRED AT 1115 AM CDT...
THE FLASH FLOOD WARNING FOR GUADALUPE AND CALDWELL COUNTIES HAS
EXPIRED. THE HEAVY RAINS THAT AFFECTED THE AREA EARLIER THIS MORNING
HAS MOVED EAST.
LAT...LON 2958 9721 2939 9724 2914 9760 2939 9786
2940 9811 2948 9811 2952 9818 2958 9824
2957 9828 2959 9831 2968 9808 3006 9767
2965 9715
$$000
WGUS74 KEWX 231701
FFSSAT
TXC177-231710-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1201 PM CDT SAT OCT 23 2004
...THE FLASH FLOOD WARNING FOR GONZALES COUNTY EXPIRED AT NOON CDT...
THE FLASH FLOOD WARNING FOR GONZALES COUNTY EXPIRED AT NOON CDT.
HEAVY RAINS...THAT AFFECTED THE AREA IN THE MORNING...HAVE MOVED
EAST OF GONZALES COUNTY.
LAT...LON 2958 9721 2947 9722 2939 9724 2913 9761
2921 9771 2936 9786 2964 9764 2963 9760
2978 9732 2965 9715
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 4:26 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 23, 4:26 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 426 AM CDT SAT OCT 23 2004 .UPDATE... STORMS CONTINUE TO FIRE ALONG THE SOUTHWEST EDGE OF THE RAIN-COOLED BOUNDARY THIS MORNING. HAVE RAISED POPS AND EXTENDED THE FF WATCH ALONG AND EAST OF IH35 AND NORTH OF IH10 THROUGH NOON TODAY. && .PREV DISCUSSION... STRONG MID-UPPER TROF POISED ALONG TX-NM BORDER EARLY THIS MORNING WITH SIGNIFICANT COLD AIR ALOFT BEHIND IT. LITTLE IN WAY OF A SURFACE FRONTAL FEATURE IS NOTED. IN SC TX...LINE OF STORMS MOVING ENEWD THRU AREA HAS WEAKENED INTO BROAD AREA OF LIGHT TO MODERATE RAIN. EXPECT THE PRECIP TO CONTINUE EWD...POSSIBLY FORMING A WEAK RAIN- COOLED BOUNDARY ALONG AND JUST NORTH OF IH10 FOR THE AFTN HEATING TO WORK ON. HEATING WILL BE LIMITED BY CLOUDS FROM THE DEEP LOW LEVEL MOISTURE...PW VALUES ARE 1.6 TO 1.9 TODAY...AND HIGH CLOUD FROM THE RIGHT REAR QUAD OF A H3 JET. BOTH GFS AND ETA FIT WELL WITH CURRENT RAIN PATTERN AND MOVEMENT OF UPPER TROF EWD THIS AM...BUT SPLIT ON THE AFTN FCST. AT THIS TIME... PREFER GFS WITH RAIN PRETTY MUCH CONFINED TO NERN COUNTIES THIS AFTN AND LITTLE TO WEST OR SOUTH. STABILIZING CONDITIONS BEHIND THE EARLY MORNING PRECIP AGREE WITH THE GFS ON SCATTERED STORMS WITH LESS INTENSITY AND COVERAGE FOR THE REST OF THIS MORNING AND AFTN. WILL ALLOW FF WATCH TO EXPIRE AT 6 AM THIS MORNING. A SOUTHERLY LOW LEVEL FLOW WILL RE-ESTABLISH ITSELF ACROSS SC TX THIS AFTN INTO TONITE. WILL PLACE LOW POPS ACROSS AREA TONIGHT. GFS INDICATES ANOTHER AREA OF LIFT ACROSS CENTRAL AND NORTH SECTIONS ON SUN...MAINLY THRU THE AFTN PERIOD. HAVE LOWERED TEMPS A DEGREE OR TWO IN VIEW OF INCREASED CLOUDS AND CONCENTRATED THE PRECIP ALONG AND JUST EAST OF IH35 CORRIDOR. WITH NO SIGNFICANT AIRMASS CHANGES FROM SUN INTO THE FIRST OF NEXT WEEK...CONTINUED WITH LOW POPS AND ABOVE NORMAL HIGHS EACH DAY. && .EWX WATCHES/WARNINGS/ADVISORIES...FF WATCH BURNET TO SAN ANTONIO TO LAGRANGE THROUGH NOON. && 09/11
Hazardous weather outlook, Oct 23, 5:41 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 541 AM CDT SAT OCT 23 2004 TXZ171>173-183>194-202>209-217>225-228-241100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 541 AM CDT SAT OCT 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF SOUTH CENTRAL TEXAS...EXCLUDING COUNTIES SOUTH OF INTERSTATE 10. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT HEAVY RAIN IS LIKELY IN THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON...WITH LOCALLY HIGHER AMOUNTS. THE HEAVY RAIN THREAT WILL PEAK THIS MORNING AND TREND DOWN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... DAYTIME THUNDERSTORMS ARE FORECAST ON SUNDAY...WITH FLASH FLOODING POSSIBLE GIVEN ALREADY SATURATED GROUNDS. ANOTHER STORM SYSTEM WILL APPROACH THE AREA LATE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Oct 23, 7:28 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 AM CDT SAT OCT 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD MEDINA 29.80N 99.25W
10/23/2004 BANDERA TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS IN THE MEDINA AREA.
0300 AM FLASH FLOOD BOERNE 29.80N 98.74W
10/23/2004 KENDALL TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS COUNTY WIDE.
0540 AM FLASH FLOOD SAN MARCOS 29.88N 97.93W
10/23/2004 HAYS TX LAW ENFORCEMENT
NUMEROUS BARRICADES UP COUNTY WIDE.
0200 AM FLASH FLOOD MEDINA 29.80N 99.25W
10/23/2004 BANDERA TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS.
0300 AM FLASH FLOOD BOERNE 29.80N 98.74W
10/23/2004 KENDALL TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS COUNTY WIDE.
0540 AM FLASH FLOOD SAN MARCOS 29.88N 97.93W
10/23/2004 HAYS TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS COUNTY WIDE.
&&
DCLocal storm report, Oct 23, 7:55 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SAT OCT 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD NEW BRAUNFELS 29.70N 98.12W
10/23/2004 COMAL TX LAW ENFORCEMENT
OLD FM 306 AND FM 483 FLOODED.
&&
DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 9:58 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 47 min |
| Oct 22, 10:37 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 53 min |
| Oct 23, 12:03 AM CDT | Flash Flood Warning | EWX | Bandera | 3 hr |
| Oct 23, 12:42 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 23, 1:10 AM CDT | Flash Flood Warning | EWX | Kerr | 2 hr |
| Oct 23, 3:37 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 23, 3:46 AM CDT | Flash Flood Warning | EWX | Blanco | 3 hr |
| Oct 23, 5:25 AM CDT | Flash Flood Warning | EWX | Comal, Hays | 3 hr |
| Oct 23, 6:25 AM CDT | Flash Flood Warning | EWX | Kendall | 2 hr |
| Oct 23, 10:26 AM CDT | Flash Flood Warning | EWX | Fayette, Lavaca | 3 hr |
| Oct 23, 4:50 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 55 min |
| Oct 23, 5:45 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 45 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.